Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 95, NWS Denver/Boulder, CO

July 3, 2020Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2020, 7:01 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 7:01 PM MDT (01:01 UTC)
Expired
Jul 3, 2020, 7:45 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 123 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2725 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS55 KBOU 040101
SVRBOU
COC073-121-040145-
/O.NEW.KBOU.SV.W.0095.200704T0101Z-200704T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
701 PM MDT Fri Jul 3 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in northeastern Colorado...
  Northeastern Lincoln County in east central Colorado...

* Until 745 PM MDT.

* At 701 PM MDT, a severe thunderstorm was located 9 miles south of
  Thurman, or 14 miles northwest of Flagler, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Arriba, Thurman, Arickaree School, Cope, Anton and Elba. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10316 3918 10316 3936 10344 4008 10335
      4006 10281 3958 10280
TIME...MOT...LOC 0101Z 326DEG 19KT 3945 10324 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
2 follow-up statements
244 
WWUS55 KBOU 040128
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
728 PM MDT Fri Jul 3 2020

COC073-121-040145-
/O.CON.KBOU.SV.W.0095.000000T0000Z-200704T0145Z/
Washington CO-Lincoln CO-
728 PM MDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES...

At 728 PM MDT, a severe thunderstorm was located 7 miles east of
Thurman, or 21 miles north of Flagler, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Arriba, Thurman, Arickaree School, Cope, Anton and Elba. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10316 3918 10316 3936 10344 4008 10335
      4006 10281 3958 10280
TIME...MOT...LOC 0128Z 210DEG 35KT 3960 10307 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
803 
WWUS55 KBOU 040144
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
744 PM MDT Fri Jul 3 2020

COC073-121-040150-
/O.EXP.KBOU.SV.W.0095.000000T0000Z-200704T0145Z/
Washington CO-Lincoln CO-
744 PM MDT Fri Jul 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES WILL EXPIRE AT 745 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small 
hail, gusty winds and heavy rain are still possible with this 
thunderstorm.  

LAT...LON 3957 10316 3918 10316 3936 10344 4008 10335
      4006 10281 3958 10280
TIME...MOT...LOC 0140Z 210DEG 30KT 3968 10303 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:38 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 3, 3:38 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
338 PM MDT Fri Jul 3 2020

.SHORT TERM...(This evening through Saturday)
Issued at 338 PM MDT Fri Jul 3 2020

A single severe thunderstorm has developed over Douglas County and
appears to be weakening as it moves northeastward. Additional weak
shower activity has also been brewing over the southern Front
Range foothills. Outflow boundaries from these showers may kick
off additional thunderstorm activity over the I-25 corridor to the
north of Denver in the next few hours. HRRR model runs show the
evening convection consolidating as a line over Weld, Morgan,
Adams and Lincoln Counties after 6 PM this evening. Southeasterly
winds on the plains with dew points in the lower to mid 50s will
provide decent inflow to keep showers developing as the progress
eastward. The forecast will have scattered thunderstorms on the
plains through the late evening. A few cells may produce moderate
to large hail at times.

Another day with morning sun and afternoon thunderstorms seems to
be in store for Saturday. The weak southwesterly flow aloft will
continue while moist air and weak low pressure also remains in
place. CAPE values from the NAM show lower values tomorrow,
compared with this afternoon. So the threat of severe storms
should be lower, but scattered afternoon coverage will still be
possible. Temperatures should also reach the lower 90s on the
plains again.

.LONG TERM...(Saturday night through Friday)
Issued at 338 PM MDT Fri Jul 3 2020

The ridge of high pressure aloft will remain over Colorado and
persist through next week. Afternoon and evening showers and
storms are expected to continue over the weekend, but warmer
temperatures and drier air aloft will decrease the chances of
convection through next week. There will be considerably less
precipitation across the area after Monday. Models show 700 hPa
temperatures frequently warmer than 60 F over the plains with
generally decreasing humidity. Surface high temperatures
will be in the 90s most of the week on the plains. There will
still be some summer storms, but much decreased in coverage and
intensity. Upper level flow will turn slightly more westerly over
the weekend, as an upper trough over the Pacific Northwest
advances eastward. Flow will turn back to southwesterly from
Monday night the rest of the week.

Fire concerns on the plains will be increasing through next week
due to the warming temperatures and decreasing precipitation,
though strong winds are not expected. Heat may also become a
concern as temperatures continue to rise, especially for the heat
islands of the urban corridor.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 338 PM MDT Fri Jul 3 2020

Afternoon thunderstorms are moving out of Douglas County and
appear to be far enough east that impact on Denver area airports
will be minimal. Additional showers are still possible for the
next few hours as storms are still brewing over the foothills of
Park, Jefferson, Clear Creek and Pitkin Counties. Outflow
boundaries from the Douglas County are presently moving over KAPA
and should move over KDEN between 4 PM and 5 PM. Gusts of 35 to 40
knots will be possible. After the next couple hours of shower
activity, the rest of tonight should be benign with winds
returning to southerlies. Another round of thunderstorms are
expected for Saturday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...DiRenzo
AVIATION...Dankers
Hazardous weather outlook, Jul 3, 10:53 AM MDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1053 AM MDT Fri Jul 3 2020

COZ030>051-041700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1053 AM MDT Fri Jul 3 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected over the Front Range
foothills by early this afternoon which will then move across the
plains through the late afternoon and early evening hours.
Isolated severe thunderstorms may develop as the storms move east
of a Fort Morgan to Limon line. Wind gusts up to 60 mph and hail
up to an inch in diameter will be the main threat. In addition,
heavy rainfall may cause some minor flooding over portions of the
plains as well.

The shower and thunderstorm activity will gradually end over the
plains during the evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm coverage will increase further on Saturday as moisture
remains high. While coverage will be slightly less Sunday, this
weekend's storms will be quite wet and may produce heavy rain for
localized flooding issues. Further east, more instability will
allow for a better chance of hail and gusty outflow winds. Putting
lightning on top off all the hazards mentioned above, all people
planning on spending the holiday weekend outside need to make sure
they have a way of receiving weather alerts.

Monday through Wednesday will bring a warmer and drier weather
pattern due to westerly flow aloft increasing. Tuesday and
Wednesday may be within a few degrees of the record high
temperatures for those dates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However, any
reports of severe weather would be appreciated.

In the hours before

Special weather statement, Jul 3, 4:34 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Denver CO
434 PM MDT Fri Jul 3 2020

COZ044-032315-
Morgan County CO-
434 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN COUNTY UNTIL 515
PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Morgan, moving north at 10 mph.

Nickel size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Fort Morgan, Brush and Log Lane Village.

LAT...LON 4012 10359 4012 10384 4034 10393 4034 10360
TIME...MOT...LOC 2234Z 171DEG 10KT 4021 10376

ENTREKIN
Special weather statement, Jul 3, 5:14 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Denver CO
514 PM MDT Fri Jul 3 2020

COZ044-032345-
Morgan County CO-
514 PM MDT Fri Jul 3 2020

...Brief Landspout Tornado Sighted...

At 509 PM MDT, trained weather spotters reported several weak
landspout tornadoes just south of a line from Wiggins to Fort
Morgan.  Conditions continue to favor the potential for landspouts
as storms develop; however at this time it is unknown which if any
storm would produce a landspout. Any landspouts which develop are
expected to pose a limited threat.

Locations impacted include...
Fort Morgan, Brush, Wiggins, Log Lane Village, Weldona, Twelve-Mile
Corner, Jackson Reservoir, Adena School and Goodrich.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4044 10409 4027 10350 4001 10367 4013 10415

ENTREKIN
Local storm report, Jul 3, 5:38 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 N ADENA SCHOOL        40.17N 103.79W
07/03/2020  E0.88 INCH       MORGAN             CO   TRAINED SPOTTER

&&
Local storm report, Jul 3, 6:00 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 SSW WOODROW           39.95N 103.59W
07/03/2020  E1.00 INCH       WASHINGTON         CO   PUBLIC

            HAIL COVERING THE HIGHWAY.

&&

JLS
Local storm report, Jul 3, 6:08 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
608 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             1 NNW LINDON            39.74N 103.41W
07/03/2020  E0.88 INCH       WASHINGTON         CO   STORM CHASER

&&

JLS
Special weather statement, Jul 3, 6:26 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Denver CO
626 PM MDT Fri Jul 3 2020

COZ038-042-040115-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
626 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
715 PM MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Pawnee Buttes, or 27 miles southwest of Kimball,
moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grover, New Raymer, Keota, Stoneham, Hereford, Briggsdale and Pawnee
Buttes.

LAT...LON 4099 10358 4055 10358 4063 10446 4100 10435
      4100 10403
TIME...MOT...LOC 0025Z 212DEG 44KT 4091 10396

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:13 PM MDTSevere Thunderstorm WarningBOULincoln, Washington47 min
Jul 3, 6:26 PM MDTSpecial Weather StatementBOUWeld49 min
Jul 3, 6:32 PM MDTTornado WarningBOULincoln28 min
Jul 3, 6:44 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln46 min
Jul 4, 12:40 PM MDTAreal Flood AdvisoryBOULarimer110 min
Jul 4, 2:35 PM MDTSpecial Weather StatementBOUDouglas25 min
Jul 4, 3:13 PM MDTAreal Flood AdvisoryBOUDouglas92 min
Jul 4, 3:37 PM MDTSpecial Weather StatementBOUDenver38 min
Jul 4, 3:57 PM MDTAreal Flood AdvisoryBOUArapahoe93 min
Jul 4, 4:00 PM MDTAreal Flood AdvisoryBOUElbert90 min
Jul 4, 4:14 PM MDTSpecial Weather StatementBOUWeld46 min
Jul 4, 4:15 PM MDTFlash Flood WarningBOUArapahoe2 hr
Jul 4, 4:33 PM MDTAreal Flood AdvisoryBOUAdams, Denver117 min
Jul 4, 5:17 PM MDTAreal Flood AdvisoryBOUAdams88 min
Jul 4, 5:27 PM MDTSpecial Weather StatementBOUCrowley48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.